Can I ask you first
She had a longstanding yeast infection in her ear which I had been told was likely to be ongoing. I had been rinsing out her ear with Malecetic solution as often as possible but it made little or no difference and so I took her to my vet and said I would like her anaesthetised and examined properly. She discovered that the eardrum had been perforated as a result of the "infection"
She put her onto a course of antibiotics (now finished) and approx. 28 days of steroids (prednisolone/macrolone) We saw the Vet again today and I told her that Annie was making puddles everywhere despite my taking her out every half hour or so. She has been on the medication for approx. 8 days - now down to a half tablet (20mg) once a day. She suggested that I cut the dose to 1/4 tablet every other day but so far it has made little or no difference to the incontinence. She is 'leaking' while lying down and basically not huge amounts but enough to wet whatever she is lying on. She has been on the floor with me and I have literally watched the urine dripping out . I rang my emergency vet who suggested I give her Sudafed but as I said before it's p.m. - live out in the country and the Pharmacies are closed. To be honest she is totally unconcerned so I guess it's me that's going nuts. H E L P!!
Thanks for that
First let me assure you that you are correct in that she won’t be too concerned about what is happening. At the most she will be busy cleaning herself up. But of course I understand your concern. Can I also reassure you that this is a common problem and is generally quite reversible.
One of the most common side effects of cortisone is an increased urine output (and therefore thirst). In addition it will cause some degree of relaxation of muscular tone and that can affect the bladder sphincter. So the combination of increased urine flow and a weaker bladder sphincter will often result in incontinence. This side effect is generally temporary but it needs to be said that many dogs affected in this way are marginally incontinent anyway and the medication acts as a trigger. So it may be that her incontinence will reappear at some stage later either intermittently or as more of a chronic issue. It can be treated with medications like Sudafed or more commonly phenylpropanolamine (Proin).
But back to your current concern. Cortisone dosage should always be reduced slowly. Usually this is done by first reducing the actual dose and then by reducing the frequency. That’s what your vet has suggested. Stopping the cortisone too quickly doesn’t allow the adrenal glands to restart their own cortisol (the body’s natural cortisone) production to compensate and can cause problems. So you need to continue with the instructions your vet has given you. Even if you stopped the cortisone abruptly the incontinence would not necessarily suddenly disappear…it can take a few days.
The incontinence almost certainly will clear once the cortisone is completely out of her system. There’s no home remedy to stop it sooner unfortunately. You should contact your vet again once she is available to discuss medication (perhaps Proin) although I feel that if you can manage the problem in the short term she may not need any medication anyway. I normally suggest to people that they place a plastic sheet over the patient’s bedding and use towels over that. Check also that she doesn’t get a urine scald around her genitals. Wash her if necessary. Take her outside as often as possible to reduce the pressure effect.
So…you are not going nuts. You’re simply concerned about her and that’s ok. But it’s my job to reassure you that there is nothing seriously bad going on here.
I hope I’ve helped but please contact me back if I can assist further.
Kindest regards, Peter
Many thanks, XXXXX XXXXX Greyhounds are very cool customers and not much bothers them - it's just the fact that my adopted dogs live inside and on whatever they get to first so maybe some industrial cleaners when the macrolone is finished!! In the meantime it's done the job as far as the ear is concerned but I am mindful that the proin is around and maybe that is the answer if the incontinence continues. I gather when they are speyed this can happen
Thank you again and goodnight